Alert archive / Kentucky / Tornado Warnings in 1997

Tornado Warning 10, NWS Jackson, KY

March 28, 1997Laurel County, Kentucky

NWS Jackson, KY issued this tornado warning at Mar 28, 1997, 10:30 PM EST for Laurel County, Kentucky. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 28, 1997, 10:30 PM EST (03:30 UTC)
Expired
Mar 28, 1997, 11:30 PM EST
In force
60 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Laurel County, KY

What was reported inside it

TimeReportWhereRemark
Mar 28, 10:30 PM ESTTornado F0East Bernstadt, KY
Mar 28, 10:34 PM ESTHail 1East Bernstadt, KY
Mar 28, 10:40 PM ESTHail 1London, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 7:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 290330 RRA
TORJKL
KYC125-290430-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EST FRI MAR 28 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1130 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTH CENTRAL KENTUCKY

   ...NORTHERN LAUREL
 
DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR EAST BERNSTADT OR ABOUT
5 MILES NORTHWEST OF LONDON. THE STORM WAS MOVING EAST AT 45 MPH.

THE TOWNS OF MCWHORTER AND ATLANTA ARE IN THE PATH OF THIS STORM.  TAKE
COVER IMMEDIATLELY IF YOU LIVE IN NORTHERN LAUREL COUNTY.

BALLARD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:17 PM EST, 7 hours 13 minutes earlier.

Area forecast discussion, Mar 28, 3:17 PM EST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EST FRI MAR 28 1997

FINALLY VIEWED THE MODEL DATA AND FEEL THAT THE THREAT OF SIGNIFICANT
SEVERE WEATHER WILL NOT BE IN OUR AREA UNTIL VERY LATE TONIGHT. SFC
ANALYSIS AND UA COMPARISONS TO THE AVN/NGM AND ETA GRIDS SUGGESTS THAT
THE ETA IS MOST LIKELY THE BETTER MODEL TO GO WITH SO HAVE COMMITED.

THIS ALSO GOES WELL WITH THE CURRENT SATELLITE IMAGERY. THERE IS A
STRONG S/WV MOVING OUT OF THE PLAINS AND THIS IS WELL REPRESENTED BY
THE ETA. THERE IS A STRONG TROP FOLD ORIGINATING IN THIS AREA RIDES
INTO THE MAIN TROF AXIS AND SHOULD GEN UP A SIGNIFICANT LOW. THE
SURFACE LOW HAS BEEN SLOW TO WRAP UP AND THE 18Z PRES CHGS SUGGEST
THAT THERE SHOULD BE TWO LOCATIONS TO WORRY ABOUT OVERNIGHT. EXPECT
THAT THE SEVERE WEATHER WILL LIKELY SHIFT NORTH AND EAST INTO THE OHIO
RIVER VALLEY WITH A SECOND AREA SOUTH OF THE BLUEGRASS IN THE DEEP
MOISTURE AND SHARP BAROCLINIC AREA.

FOR NOW FEEL THAT THE CURRENT TIMING OF THE MORNING UPDATE IS FINE AND
WOULD LIKE TO KEEP THE TREND. PERSONALLY DO NOT ANTICIPATE MUCH IN THE
WAY OF SEVERE IN ERN KY...BUT CUD SEE SOME VERY HEAVY RAIN OVER THE
MOUNTAINS ALONG THE SOUTHERN AND EAST`ER BORDER.

I COULD BE WRONG.

JKL  50/61/39 +62
LOZ  49/62/37 +52

LEWIS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:46 PM ESTTornado WarningJKLRockcastle59 min
Mar 28, 8:46 PM ESTTornado WarningJKLWayne59 min
Mar 28, 8:46 PM ESTTornado WarningJKLPowell59 min
Mar 28, 10:09 PM ESTSevere Thunderstorm WarningJKLJackson, Laurel, Rockcastle51 min
Mar 28, 10:34 PM ESTSevere Thunderstorm WarningJKLClay61 min
Mar 28, 10:37 PM ESTSevere Thunderstorm WarningJKLOwsley63 min
Mar 28, 10:52 PM ESTSevere Thunderstorm WarningJKLBath, Fleming53 min
Mar 28, 10:53 PM ESTSevere Thunderstorm WarningJKLLeslie, Perry62 min
Mar 28, 10:53 PM ESTSevere Thunderstorm WarningJKLBreathitt62 min
Mar 28, 11:37 PM ESTSevere Thunderstorm WarningJKLKnott63 min
Mar 28, 11:49 PM ESTSevere Thunderstorm WarningJKLLeslie, Perry61 min
Mar 28, 11:51 PM ESTTornado WarningJKLLeslie, Perry64 min
Mar 28, 11:58 PM ESTSevere Thunderstorm WarningJKLClay, Knox62 min
Mar 28, 11:58 PM ESTSevere Thunderstorm WarningJKLWhitley62 min
Mar 29, 12:46 AM ESTSevere Thunderstorm WarningJKLHarlan, Letcher59 min
Mar 29, 1:10 AM ESTSevere Thunderstorm WarningJKLPike50 min

Nearby

Tornado Warnings in Kentucky, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.